Alert archive / Massachusetts / Small Craft Advisories in 2020
Small Craft Advisory 76, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at May 21, 2020, 6:45 PM EDT. It took effect at May 22, 2020, 12:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 21, 2020, 6:45 PM EDT (22:45 UTC)
- In effect from
- May 22, 2020, 12:00 PM EDT
- Expired
- May 22, 2020, 4:11 AM EDT
- In force
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
904 WHUS71 KBOX 212245 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 645 PM EDT Thu May 21 2020 ANZ235-220645- /O.CAN.KBOX.SC.Y.0075.000000T0000Z-200522T0000Z/ /O.NEW.KBOX.SC.Y.0076.200522T1600Z-200522T2300Z/ Rhode Island Sound- 645 PM EDT Thu May 21 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY... * WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and seas 2 to 3 feet expected. * WHERE...Rhode Island Sound. * WHEN...From noon to 7 PM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ237-255-256-212345- /O.CAN.KBOX.SC.Y.0075.000000T0000Z-200522T0000Z/ Block Island Sound- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 645 PM EDT Thu May 21 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Seas have diminished below small craft advisory criteria. Therefore...the small craft advisory has been cancelled. $$ ANZ231>234-236-220645- /O.EXB.KBOX.SC.Y.0075.200522T1600Z-200522T2300Z/ Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Narragansett Bay- 645 PM EDT Thu May 21 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY... * WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and seas 2 to 4 feet expected. * WHERE...In Massachusetts coastal waters, Cape Cod Bay, Nantucket Sound, Vineyard Sound and Buzzards Bay. In Rhode Island coastal waters, Narragansett Bay. * WHEN...From noon to 7 PM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ254-220645- /O.EXT.KBOX.SC.Y.0075.000000T0000Z-200522T1500Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 645 PM EDT Thu May 21 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM EDT FRIDAY... * WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and seas 3 to 5 feet. * WHERE...Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...Until 11 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ250-220645- /O.CON.KBOX.SC.Y.0075.000000T0000Z-200522T1500Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 645 PM EDT Thu May 21 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT FRIDAY... * WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and seas 4 to 6 feet. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary. * WHEN...Until 11 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Frank
2 follow-up statements
573 WHUS71 KBOX 220616 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 216 AM EDT Fri May 22 2020 ANZ250-221430- /O.CON.KBOX.SC.Y.0075.000000T0000Z-200522T1500Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 216 AM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Southwest winds around 15 kt with gusts up to 25 kt and seas 3 to 5 feet. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ254-221430- /O.CON.KBOX.SC.Y.0075.000000T0000Z-200522T1500Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 216 AM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Southwest winds around 15 kt with gusts up to 25 kt and seas 3 to 5 feet. * WHERE...Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ231>234-236-221430- /O.CON.KBOX.SC.Y.0075.200522T1600Z-200522T2300Z/ Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Narragansett Bay- 216 AM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... * WHAT...Southwest winds around 15 kt with gusts up to 25 kt and seas 1 to 3 feet expected. * WHERE...In Massachusetts coastal waters, Nantucket Sound, Vineyard Sound, Cape Cod Bay and Buzzards Bay. In Rhode Island coastal waters, Narragansett Bay. * WHEN...From noon today to 7 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ235-221430- /O.CON.KBOX.SC.Y.0076.200522T1600Z-200522T2300Z/ Rhode Island Sound- 216 AM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... * WHAT...Southwest winds 10 to 15 kt and seas around 3 feet expected. * WHERE...Rhode Island Sound. * WHEN...From noon today to 7 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
531 WHUS71 KBOX 220811 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 411 AM EDT Fri May 22 2020 ANZ231>234-236-220915- /O.CAN.KBOX.SC.Y.0075.200522T1600Z-200522T2300Z/ Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Narragansett Bay- 411 AM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ ANZ235-220915- /O.CAN.KBOX.SC.Y.0076.200522T1600Z-200522T2300Z/ Rhode Island Sound- 411 AM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ ANZ250-221500- /O.CON.KBOX.SC.Y.0075.000000T0000Z-200522T1500Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 411 AM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Southwest winds around 15 kt with gusts up to 25 kt and seas 3 to 5 feet. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ254-221500- /O.CON.KBOX.SC.Y.0075.000000T0000Z-200522T1500Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 411 AM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Southwest winds around 15 kt with gusts up to 25 kt and seas 3 to 5 feet. * WHERE...Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at May 21, 4:05 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 21, 4:05 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
405 PM EDT Thu May 21 2020
.SYNOPSIS...
Dry weather continues overnight and Friday as high pressure
remains in control. Temperatures will be into the 80s on Friday.
Low pressure moves south of the region Saturday, but will bring
the threat for showers and cooler temperatures. Dry weather expected
Sunday into Monday, but with cool afternoons near the coast.
Summerlike warmth arrives Tuesday and especially by Wednesday
and Thursday inland from the south coast with mainly dry weather
continuing.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
400 PM update...
quiet across the region currently -- just a few cirrus clouds
about. RH values dropped as low as 10-15% in some locations
across central/western MA, and if that is the excitement of the
day, you know it's pretty quiet. Overnight it's expected to
remain tranquil. The light southwest wind will blow all night.
That will start to advect slightly higher dewpoints into the
region and help to keep the boundary layer stirred up just
enough that we won't see as strong of a radiational cooling
effect as we did last night. In fact, lows will generally be in
the mid 40s, which is a good 10F warmer than last night. Only
little tricky feature will be the potential for low stratus and
light fog to develop over the waters south of the area. Thanks
to the advection of the more moist air over the chilly waters.
Much of the guidance suggests low clouds will expand as far
north as the south coast of RI, extreme SE MA and the Cape and
Islands after midnight. Have upped the amount of clouds across
these regions as a result.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
400 PM Update...
Friday will, in this forecasters opinion, be an outstanding day
for much of the region. But admittedly I have a bias toward
warmer weather. Region will be under the influence of ridging
aloft and at the surface. Low level flow will continue to be out
of the southwest. 850mb temperatures will be warming to 10-13C,
and 925mb temps in the 15-17C range. This suggests potential
highs into the lower 80s, especially further inland and away
from south coastal areas (where cooling influence from the SW
flow off the water). MOS guidance has been running a little cool
of late, so trended toward the warmest guidance. Also with
plenty of sun, and the rather dry conditions of late, that
indicates it's better to go warmer. Despite the warm
temperatures, it won't be humid. So if you can enjoy, go for it.
Changes appear to be in the cards starting Friday night. That
slow moving low pressure system across the Ohio Valley will
being to slowly drift east. Models all along have been
struggling with this system, and still are. However the trend
has been to have the low move just a little further north than
previous runs. That means associated precipitation would also
push a bit more north. Have blending the previous forecast in
with latest NAM3km and National Blend of Models (NBM), which
results in a slight increase in PoPs for late Friday night into
Saturday. In general, chances for showers start rising late
Friday evening and overnight from SW to NE. Have painted in
15-30% PoPs around Rt2/Mass Pike, to 35-45% across Northern CT
into Eastern MA, with 50-60% PoPs across the immediate south
coast over to the Islands, especially Saturday. Neet effect of
the clouds, and a more southeast/east wind flow developing, will
be to cool things down. Still looking at upper 60s/lower 70s
across inland areas. However as the east flow strengthens,
eastern sections will drop into the 50s by mid- afternoon. Kinda
yucky if you ask me.
One item of note, the 12z guidance -- especially the NAM and
NAM3km -- have become rather bullish with QPF. In fact, both
those models indicate 1.5"+ amounts across parts of CT and into
the Hudson Valley. GFS even has some beefier amounts pushing 1".
All appears to be due to some strong mid-level frontogenesis
that develops on the north side of the low, as surface
instability is rather meager. Whether that happens remains to
be seen. I did increase QPF some from what we had, but max
amounts are only 1/3 to 1/2 inch in southwestern parts of the
forecast area -- much lighter elsewhere. Later forecasts will
fine tune this detail.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
400 PM update...
Highlights...
* Mainly dry Sun & Mon, but cool afternoons near the coast
* Summerlike warmth arrives Tue/Wed/Thu away from the south coast
* Dry weather dominates through the middle of next week with little
if any opportunity for rain
Details...
Sunday and Monday...
High pressure east of the Maritimes coupled with weak surface low
pressure to our south will generate onshore low level flow. The
cooler of the days will be Sun, when the easterly/onshore winds will
be stronger. Highs across coastal MA will only be in the 55 to 60
degree range and mainly the 60s elsewhere. Areas near and west of the
CT River Valley may break 70.
The flow begins to turn more southeasterly Mon, but highs will still
be held in the 60 to 65 degree range on the eastern MA coast with
upper 60s to middle 70s elsewhere. The warmest of those readings
will be near and west of the CT River Valley.
Mainly dry weather Sun and Mon given lack of deep moisture/forcing.
There is a risk for perhaps a few brief showers to impact the
southeast New England coast Mon with ESE flow off the ocean, but
that is about it.
Tue/Wed/Thu...
The weak surface low to our south will lose its grip on our region.
This combined with surface high pressure to our east will result in
a much warmer southwest flow of air into the region. High temps
likely reach well into the 70s to middle 80s Tue away from the
marine influence near the south coast. By Wed/Thu many locations
will probably be looking at high temps in the 85 to 90 degree range,
but it will be a bit cooler across parts of southern RI/SE MA given
the marine influence on SW flow.
Mainly dry weather anticipated Tue/Wed/Thu given upper level ridging
in place. Certainly can not rule out the low risk for a few
diurnally driven showers/t-storms by Wed & Thu, but given upper
level ridging favoring mainly dry weather.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
1730z Update...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
VFR area wide and that will continue the rest of the day. Some
MVFR/IFR ceilings are possible along the south coast, Cape and
Islands later tonight as stratus and some fog due to warmer
airmass moving in flows across the still cold waters. There was
a little of that this morning across Long Island, and all
guidance indicates a more widespread development later tonight.
At this point only have IFR for ACK, but FMH and HYA may end up
seeing IFR as well. Confidence not high enough to put into the
TAF just yet. There is a small probability that scraps of low
stratus expands further north, just as PVD and even BOS prior to
12z. Just something to monitor.
Low ceilings should dissipate Friday morning, resulting in VFR
areawide. Southwest surface winds may occasionally gust 15-20kt.
KBOS Terminal...High confidence in the TAF. Currently a sea
breeze that has developed and is inland only as far as the
airport. It will likely waver in place the next couple of hours.
No later than 22z, surface flow will turn southwest.
KBDL Terminal...High confidence in the TAF.
Outlook /Saturday Night through Tuesday/...
Saturday Night through Sunday: VFR. Breezy.
Sunday Night through Monday Night: VFR.
Tuesday: VFR. Breezy.
&&
.MARINE...
400 PM Update...
Southwest winds around 15 kts will continue overnight and into
Friday. Residual swell from the southeast along with the wind
waves will keep significant wave heights just high enough that
we will maintain small craft advisories in most areas. Potential
for some fog south of Rhode Island and around the Islands late
tonight and early Friday.
Friday night and into Saturday, winds will turn southeast and
eventually easterly as low pressure passes south of the region.
Wind speeds will also increase, with potential for gusts of 25kt
by late Saturday.
Outlook /Saturday Night through Tuesday/...
Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Areas of rough seas.
Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas.
Sunday Night: Winds less than 25 kt. Seas up to 5 ft.
Memorial Day through Monday Night: Winds less than 25 kt. Seas
up to 5 ft. Slight chance of rain showers.
Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ235-
237-255-256.
Small Craft Advisory until 11 AM EDT Friday for ANZ250.
Small Craft Advisory until 8 PM EDT Friday for ANZ254.
&&
SYNOPSIS...Nash/Frank
NEAR TERM...Nash
SHORT TERM...Nash
LONG TERM...Frank
AVIATION...Nash
MARINE...NashHazardous weather outlook, May 21, 4:23 PM EDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 423 PM EDT Thu May 21 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-222030- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 423 PM EDT Thu May 21 2020 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-222030- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 423 PM EDT Thu May 21 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
Nearby
Small Craft Advisories in Massachusetts, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.